Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Baltimore/Washington

June 17, 2004Anne Arundel County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 17, 2004, 6:52 PM EDT for Anne Arundel County, Maryland. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2004, 6:52 PM EDT (22:52 UTC)
Expired
Jun 17, 2004, 8:15 PM EDT
In force
83 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:30 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 3:30 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU JUN 17 2004

SHORT TERM...TNGT/FRI...

ITS BECOME SOMEWHAT HECTIC DURG THE PAST HR HERE DUE TO WATCH
ISSUANCE. CELLS ALREADY DVLPG ALL OVR THE RDR SCREEN. OBVIOUSLY
GIVEN HIGH PWAL TSTMS CAPABLE OF PRODUCING VERY HVY RAINFALL. SAVING
GRACE COULD BE THAT THERE IS SOME MVMT TO THE ATMOSPHERE...AND IT
WOULD TAKE TRAINING TO PRODUCE FLDG.

THINK THERE WL BE SOME FOG ONCE AGN TNGT..ALTHOUGH NOT SURE IT WL BE
AS DENSE AS IT WAS IN SPOTS THIS MRNG AS WIND COULD STAY UP 5-7 KTS
FM W OVRNGT.

AIR MASS REMAINS ESSENTIALLY UNCHGD ON FRI...AND WE MAY GET TO DO
THIS ALL OVER AGN TMRW...

WOODY

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
AN UPPER LEVEL RIDGE...OVER THE SOUTHEASTERN U.S. WILL RETROGRADE
INTO THE SOUTHERN MS VALLEY BY FRIDAY EVENING. THIS WILL SET UP
ZONAL FLOW ALOFT FOR SATURDAY. AT THE SURFACE A COLD FRONT WILL PULL
THROUGH THE AREA FRIDAY NIGHT AND SATURDAY...BRINGING A THREAT OF
SHOWERS AND THUNDERSTORMS.

A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE MID ATLANTIC STATES FOR
SUNDAY AND INTO MONDAY. THE COLD FRONT WILL DROP TO THE SOUTH ACROSS
THE CAROLINAS AND TN VALLEY AND STALL...AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA. SLIGHTLY COOLER AND DRIER AIR WILL BUILD IN
FOR FATHERS DAY AND MONDAY.

THE UPPER LEVEL PATTERN WILL RETURN TO A MORE ZONAL FLOW FLOW FOR
THE MIDDLE OF NEXT WEEK. THE SURFACE HIGH PRESSURE WILL HAVE PUSHED
TO THE SOUTHEAST AND TAKE UP RESIDENCY OVER THE WESTERN
ATLANTIC...AS A BERMUDA HIGH. THE QUASI-STATIONARY FRONT WILL
DISSIPATE ACROSS THE SOUTHEASTERN STATES AND TN VALLEY DURING THIS
TIME. RETURN FLOW WILL BRING BACK HOT AND HUMID SUMMER LIKE AIR WITH
DIURNAL SHOWERS AND THUNDERSTORMS.

A COLD FRONT WILL ATTEMPT TO PUSH THROUGH THE AREA ON THURSDAY.
ALTHOUGH...KEPT POPS ONLY AROUND 20 PERCENT FOR THURSDAY. THESE POPS
MAY NEED TO BE INCREASED IN LATER PERIODS.

WE WENT AT OR ABOVE BOTH THE GFS AND ETA MOS. WE PRIMARILY DID THIS
BECAUSE THE MODELS SEEM TO BE OVERLY AGRESSIVE PUSHING THE FRONTS
THROUGH THE AREA OVER THE WEEKEND AND THEN LATER NEXT WEEK.

KELLS/REGA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WATCH 488 TIL 9 PM.
MD...SVR TSTM WATCH 488 TIL 9 PM MDC001-003-005-009-011-013-015-
017-019-021-025-027-029-031-033-035-03 7-039-041-043-045-047-510.
VA...TIL 9M NRN VA.
WV...TIL 9M WVC003-023-027-031-037-057-065.
MARINE...SVR TSTM WTCH TIL 9PM PTMC AND NRN CHES BAY.
Hazardous weather outlook, Jun 17, 11:29 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT THU JUN 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT THU JUN 17 2004

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND
AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 2:21 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT THU JUN 17 2004

MDZ004-005-009-010-172010-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
221 PM EDT THU JUN 17 2004

AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE
TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS
STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 17, 3:32 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT THU JUN 17 2004

MDZ007-172127-
HARFORD MD-
332 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS MOVING INTO HARFORD COUNTY...

AT 3:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTLEY SPRINGS MOVING TO THE EAST AT 25 MPH. THIS STORM IS CAPABLE
OF PRODUCING WIND GUSTS TO 35 MPH...TORRENTIAL DOWNPOURS AND CLOUD TO
GROUND LIGHTNING. PEOPLE IN JARRETSVILLE...SCARBORO IN NORTHERN
HARFORD COUNTY WILL BE AFFECTED BY THIS STORM. PEOPLE SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 9 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:03 PM EDTSpecial Marine WarningLWX87 min
Jun 17, 4:09 PM EDTSpecial Marine WarningLWX96 min
Jun 17, 5:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 17, 6:13 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park4 hr
Jun 17, 6:30 PM EDTSpecial Marine WarningLWX2 hr
Jun 17, 6:30 PM EDTSevere Thunderstorm WarningLWXPrince William45 min
Jun 17, 6:40 PM EDTSpecial Marine WarningLWX2 hr
Jun 17, 7:14 PM EDTSpecial Marine WarningLWX2 hr
Jun 17, 7:39 PM EDTSpecial Marine WarningLWX2 hr
Jun 17, 3:09 PM EDTSevere Thunderstorm WarningLWXBaltimore66 min
Jun 17, 6:33 PM EDTFlash Flood WarningLWXPrince George's4 hr
Jun 17, 6:36 PM EDTSevere Thunderstorm WarningLWXCharles39 min
Jun 17, 7:03 PM EDTTornado WarningLWXCharles57 min
Jun 17, 7:20 PM EDTSevere Thunderstorm WarningLWXSaint Mary's55 min
Jun 17, 7:21 PM EDTSevere Thunderstorm WarningLWXSaint Mary's54 min
Jun 17, 7:36 PM EDTFlash Flood WarningLWXCalvert114 min
Jun 17, 7:55 PM EDTFlash Flood WarningLWXCharles2 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.